Hail, Polk
- When
- June 19, 5:47 PM CST
- Where
- Polk County, 0.9 mi NW of Bogg Spgs
- Measured
- 3 in hail
- Reported by
- COOP Observer
- Coordinates
- 34.330, -94.430
The hail was estimated to be 2.5 to 3.0 inches in diameter.
Severe weather returned on the 19th, and one of the largest severe weather events in Arkansas of 2019 unfolded. The event began with softball size hail or larger around Vandervoort and Cove (both in Polk County) between 630 pm and 700 pm CDT.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LZK wrote it up.
Severe weather returned on the 19th, and one of the largest severe weather events in Arkansas of 2019 unfolded. The event began with softball size hail or larger around Vandervoort and Cove (both in Polk County) between 630 pm and 700 pm CDT. Evidence from photos showed that some hailstones were close to five inches in diameter, potentially tying the state record set on January 21, 1999 and April 2, 2006. Records go back to the 1950s.
As the evening progressed, two clusters of storms evolved across the central and southern counties. They moved quickly to the east at 50 to more than 60 mph. This usually increases the chances of wind damage.
Trees and/or power lines were downed at many locations including Camden (Ouachita County), Harrell (Calhoun County), Little Rock (Pulaski County), Mount Ida and Norman (both in Montgomery County), Cabot and Lonoke (both in Lonoke County), Florence and Montongo (both in Drew County), and McGehee (Desha County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at Jun 19, 5:28 PM CST, 19 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Little Rock AR 628 PM CDT Wed Jun 19 2019 .DISCUSSION... Updated to include the 00Z aviation discussion below... && .AVIATION... Chances for SHRA/TSRA will be highest at the central and SRN terminals this evening into the early overnight period...with ADF...PBF and LLQ having the best opportunity for seeing convection. Some MVFR or lower flight conditions will be possible...especially under the most intense activity. Chance for precip decrease considerably further north...with HRO and BPK maybe seeing some morning MVFR fog due to light winds around sunrise. && .PREV DISCUSSION...(ISSUED 251 PM CDT Wed Jun 19 2019) Short Term...Tonight thru Friday... Short term models are continuing to indicate convective initiation later this evening across NE TX/SE OK, with convection moving into AR around 00Z or shortly thereafter. NAM and RAP forecast soundings across southwest AR show CAPE values in excess of 4000 j/kg. Convection should spread and expand this evening across much of southern AR. With the upper trof, extensive instability, and an approaching surface boundary - storms should become quite strong to possibly severe, especially during the evening hours. Damaging winds are probably the most likely threat, although in the evening hours I would also suspect that large hail may also occur. After this system clears out, an upper ridge is going to start building across the area. By Friday, temperatures across the area should reach the lower 90's across the north, with mid 90's elsewhere. With dewpoint values anticipated to be in the mid 70's, this will bring heat index values close to heat advisory criteria...which is 105 degrees. Long Term...Saturday thru Wednesday... Not many changes to the going forecast. The period begins with a well established H250/H500 ridge planted across the central CONUS. On Saturday, the upper ridge will shift eastward a bit allowing for southwesterly flow to become re-established in the mid/low levels across the Southern Plains. At the surface, southwesterly winds will have already returned as low pressure develops over the Rockies. On Sunday, an upper level short wave will move over the Rockies further amplifying the flow between the tough and ridge over the Great Lakes region. This short wave trough will pivot around a much larger low over Canada. As this happens, an associated surface cold front will approach the state from the north and west. Low level southwesterly winds will increase in response to tightening pressure gradient between the aforementioned surface low over the Plains and surface high pressure over FL. Warm and moist air will continue to advect into the region destabilizing the atmosphere heading into Monday. High temperatures over the weekend will top out in the upper 80s to mid 90s. Dew point temperatures will be in the upper 60s to lower 70s resulting in heat indices between 100 and 105 on Saturday and Sunday. Monday, showers and thunderstorms are expected to develop along and ahead of the front where the best lift and instability will be found. Some strong to severe thunderstorms will be possible during the afternoon and evening time frame. Temperatures will reflect abundant cloud cover with highs only in the lower 80s to around 90 degrees. The front will not stay long because it will begin to lift northward as a warm front. By Tuesday, the upper pattern becomes more zonal as the trough slides north and east. Upper level ridging will one again build into the region to end the period. A stalled surface boundary will become the primary focus for afternoon showers and thunderstorms each afternoon. && .LZK Watches/Warnings/Advisories...NONE. && Aviation...62
Hazardous Weather Outlook National Weather Service Little Rock AR 430 AM CDT Wed Jun 19 2019 ARZ003>008-012>017-021>025-030>034-037>047-052>057-062>069-201000- Boone-Marion-Baxter-Fulton-Sharp-Randolph-Newton-Searcy-Stone- Izard-Independence-Lawrence-Johnson-Pope-Van Buren-Cleburne- Jackson-Logan-Conway-Faulkner-White-Woodruff-Scott-Yell-Perry- Polk-Montgomery-Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike- Clark-Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland- Lincoln-Desha-Ouachita-Calhoun-Bradley-Drew- 430 AM CDT Wed Jun 19 2019 This Hazardous Weather Outlook is for a Large Part of Arkansas. .DAY ONE...Today and Tonight A complex of thunderstorms will enter western Arkansas this morning, but will be weakening in the process. Gusty winds will accompany some of the stronger storms. Additional thunderstorms are expected to develop late this afternoon, primarily over central and southern Arkansas. The activity will persist into tonight as it slowly shifts to the south. Damaging winds and large hail are the primary threats expected with the strongest storms. An isolated tornado may also be possible. Locally heavy rainfall may also occur, resulting in an isolated flash flood threat. .DAYS TWO THROUGH SEVEN...Thursday Through Tuesday Showers and thunderstorms will remain possible through the first half of Thursday with some strong thunderstorms still possible. However, widespread severe weather is not expected. High pressure will then build over the region through the weekend with a return to very warm and humid conditions. Afternoon heat index values will climb back into the upper 90s to near 100 degrees through the weekend. Thunderstorms return to the forecast by late in the weekend and early next week as the weather pattern starts to become active again. .Spotter Information Statement... Spotter activation may be needed later this afternoon and tonight. && Visit NWS Little Rock on the web. Go to http://weather.gov/lzk. 44/56
Special Weather Statement
National Weather Service Little Rock AR
615 PM CDT Wed Jun 19 2019
ARZ040-200000-
Polk AR-
615 PM CDT Wed Jun 19 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN POLK COUNTY UNTIL
700 PM CDT...
At 614 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Grannis, or 16 miles northwest of De Queen, moving east
at 30 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Wickes... Grannis...
Bogg Springs...
&&
LAT...LON 3433 9447 3434 9425 3427 9426 3427 9425
3419 9425 3419 9447
TIME...MOT...LOC 2314Z 266DEG 25KT 3425 9450
46The Western Arkansas radar (KSRX), 107 km away, was scanning. The volume nearest the first event began at 23:47 UTC.
29 thunderstorm wind, 7 hail, 1 lightning. Local standard time, as filed.
The hail was estimated to be 2.5 to 3.0 inches in diameter.
Golf ball size hail was reported in Wickes.
An image on social media shows extremely large hail between 4 and 5 inches occurred near Vandervoort.
The Polk County sheriff department reported significant windshield damage in Vandervoort.
Numerous images were on social media displaying extremely large hailstones in the Vandervoort and Cove area. Significant damage was done to some vehicles in the area.
Multiple trees were downed.
Trees were downed.
Trees and power lines were blown down.
Numerous trees and power lines were down in Camden and some trees were down on homes.
Trees and power lines were down.
An estimated wind gust of 70 mph was noted along Congo Road.
Trees were blown down. Some were down on power lines and one fell on a shed.
Numerous trees were down across the area. A damage survey confirmed 80 to 85 mph straight line winds at Harrell. Numerous trees were downed or snapped, with some trees on houses. Several carports were damaged. A brick wall at a car wash perpendicular to the wind was blown down.
A 60 MPH wind gust was measured on Pinnacle Valley Rd.
Lightning struck a home in the Indian Hills Neighborhood of North Little Rock, catching the structure on fire.
A tree was blown down onto Hwy. 8 near Hwy. 189.
A tree was blown down onto a house.
A tree was snapped along Shelby Rd. in Sherwood.
Tree limbs were blown down in Argenta.
Numerous trees and power lines were down.
Several pictures of large trees blown down and onto homes were shared via email. Estimated wind speeds of 70 to 75 mph caused the damage throughout the city of Monticello.
Several pictures of large trees blown down and onto homes were shared via email. Estimated wind speeds of 70 to 75 mph caused the damage throughout the city of Monticello.
Widespread trees were blown down in Cabot.
The damage across Drew County near Montongo was determined to be the result of straight line winds between 60 and 85 mph. Many trees were uprooted across the area. An outbuilding was destroyed. A stand alone carport sustained damage and some siding was peeled off a home. Some trees across the county fell onto homes. Trees and power lines were down county wide according to the Emergency Manager.
Trees were blown down along Jim Hall Rd. near Old Tom Box Rd.
A trained spotter reported 70 mph thunderstorm wind gust.
A mobile home was damaged in Florence. One person was trapped inside the home and numerous trees were down around the property.
Several trees were reported down, including one on a house. A pole barn was also destroyed.
Damage across southern Desha County was determined to be the result of winds estimated at 75 to 80 mph. Several large trees were blown down or snapped and power lines and power poles were damaged heavily as well...blocking roads.
A few trees were down in the area.
A few trees were down in the area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2019Every state in 2019This day in weather historyWarnings in Arkansas, June 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 833764, 833765, 833766, 833767, 833768, 833770, 833771, 833772, 833773, 833774, 833775, 833776, 834141, 834142, 834143, 834144, 834145, 834165, 834146, 834147, 834148, 834149, 834150, 834151, 834152, 834195, 834196, 834153, 834154, 834155, 834156, 834157, 834158, 834159, 834160, 834161, 834162.